Kansas, 2024Damaging Winds in Kansas, June 7 to 8, 2024
June 7 to 8, 2024 · NWS ICT · 20 events in 8 counties and zones
A line of severe thunderstorms came through central Kansas during the evening of the 7th and into the early morning hours of the 8th. This thunderstorm complex continued into southeast Kansas as well during the early morning of the 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms came through central Kansas during the evening of the 7th and into the early morning hours of the 8th. This thunderstorm complex continued into southeast Kansas as well during the early morning of the 8th. Winds up to 81 mph were recorded. Additionally, there were numerous reports of tree damage across Russell, Lincoln, Marion and Saline counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 7, 5:47 PM CST, 2 hours 43 minutes earlier. Its key messages:
- Evening/overnight storm chances, especially across eastern KS. MCS expected to come off the High Plains Sat and affect much of the area Sat night.
- Cooler for the Sun-Tue time frame.
Area forecast discussion, Jun 7, 5:47 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Fri Jun 7 2024
...Updated Aviation Discussion...
.KEY MESSAGES...
- Evening/overnight storm chances, especially across eastern KS.
MCS expected to come off the High Plains Sat and affect much
of the area Sat night.
- Cooler for the Sun-Tue time frame.
&&
.DISCUSSION...
Issued at 250 PM CDT Fri Jun 7 2024
Currently have upper ridging from West TX into NM with an upper
low over central Saskatchewan with west/northwest flow aloft
over the Plains. Water vapor imagery also shows some upper
energy moving into the Great Basin. At the surface, lee
troughing is continuing to intensify with high pressure over the
Lower Mississippi Valley.
Showers and a few storms tracked out of southwest KS this
morning in an area of 700mb warm advection and continue to
linger across east-central KS this afternoon. Additional storms
are expected late this afternoon from southeast CO into
southwest KS in a hot and highly mixed environment. However, the
bigger show tonight will for storms to develop over central
Nebraska and expand into an MCS as they track off to the
southeast early this evening. This activity will be aided by
strong 850-700mb moisture transport which will be focused into
northeast/eastern KS. Will be plenty of elevated instability and
deep layer shear for severe storms. Still thinking that our
northeast fringes will have the best chance to be impacted,
generally in a line along and northeast of Salina to Chanute.
The main limited factor for activity further southwest will be
the very warm mid level temps which should also limit eastward
progression of activity that develops over southwest KS this
afternoon.
By 12z Sat, majority of the activity will be affecting MO and
northern AR. Cold front, reinforced by outflow, will push south
on Sat, and by the late afternoon hours will be situated from
southern MO generally across or just south of the KS/OK border.
Confidence is increasing that convection will develop over the
High Plains of eastern CO/far western KS Sat afternoon in a
great upslope setup. This activity will then track southeast
through the evening and overnight hours, affecting at least the
southern half of our forecast area. Even though complex of
storms will be north of the front, still looks to be plenty
instability for large hail Sat night and great directional shear
between 850-500mb. In addition, PW values are expected to be
around 175% of normal Sat night so high rainfall rates and
pockets of flooding will also be possible. Some lingering
showers and storms will be possible across far southern and
southeast KS Sun morning but by the late morning hours the
majority of the activity will be moving off into southern
MO/eastern OK.
Once convection moves off Sunday morning, the rest of the day is
expected to be dry with cooler temps as the front pushes back to
the south of the forecast area. Confidence in precip chances
drops off considerably starting Mon and continuing through at
least Tue. The GFS slowly lifts some weak upper energy out of
NM and across south central KS Mon morning into the
afternoon/evening hours. Meanwhile the ECMWF is slower with this
upper feature and tracks it across the OK/KS border on Tue into
Tue evening. So for now will not hit the pops too hard for Mon-
Tue until models come into better agreement. While precip
chances are in question for the start of next week, confidence
is high that we will see below normal temps for the Sun-Tue time
frame with highs generally in the mid and upper 70s. Cool down
will be short lived with a return to above normal temps for Wed
and Thu.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 639 PM CDT Fri Jun 7 2024
A bit of a complicated and uncertain forecast will highlight the
first 12 hours of the TAF period with strong to severe storms
possible across central Kansas tonight.
Currently, all TAF sites are VFR, but after 02Z, strong to
severe storms will approach the I-70 corridor, and it appears as
though KRSL and KSLN will have the best chances at seeing storms
this evening into tonight (primarily before 06Z). Further south,
warm mid-level temperatures should prevent intense storms, but a
few showers and isolated storms will still be possible, although
it will be a low chance (under 20%). After 06Z, attention will
turn towards southeast Kansas for strong to severe storms
activity, potentially impacting KCNU after 08Z or so.
A cold front will also accompany these storms, and surface winds
will shift from southerly to northerly tonight into Saturday
morning. LLWS prior to, and just after, frontal passage will
also be possible for a brief period of time as the front sweeps
through the area.
After about 12-15Z, VFR conditions should return across the
entire area with light winds out of the north and northeast.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...RBL
AVIATION...JC
Hazardous weather outlook, Jun 7, 3:04 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Fri Jun 7 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Fri Jun 7 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Storms will be likely this evening and overnight across northern and
eastern Kansas. Locations generally along and northeast of Salina to
El Dorado to Chanute line will have the best chance to see storms.
Damaging straight-line winds and hail up to half dollar size will be
the main threats.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of thunderstorms is expected Saturday evening and
overnight across the region. Once again, large hail, damaging winds,
and heavy rainfall will accompany the strongest activity. Non-severe
showers and thunderstorms may linger over mainly southern and
southeast Kansas Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Thunderstorm Wind, Russell
- When
- June 7, 8:30 PM CST to 8:31 PM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.890, -98.850
Emergency manager reported tree limbs and power lines down.
Thunderstorm Wind, Russell
- When
- June 7, 8:36 PM CST to 8:38 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Russell Municipal Airport measured a 74 mph wind gust.
Thunderstorm Wind, Russell
- When
- June 7, 8:42 PM CST to 8:44 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Russell Municipal Airport measured an 81 mph wind gust.
Thunderstorm Wind, Russell
- When
- June 7, 8:43 PM CST to 8:45 PM CST
- Where
- Russell County, 2.34 mi NNE of Bunker Hill
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.900, -98.660
Bunker Hill Mesonet station measured a 72 mph gust.
Thunderstorm Wind, Ellsworth
- When
- June 7, 9:14 PM CST to 9:15 PM CST
- Where
- Ellsworth County, 0.88 mi NE of Ellsworth
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -98.220
Trained spotter estimated winds over 80 mph in Ellsworth. Large tree limbs were down. Law enforcement reported power outages in Ellsworth.
Thunderstorm Wind, Ellsworth
- When
- June 7, 9:26 PM CST to 9:27 PM CST
- Where
- Ellsworth County, 1.48 mi NNE of Carneiro
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.750, -98.020
Report from a home weather station.
Thunderstorm Wind, Russell
- When
- June 7, 9:31 PM CST to 9:33 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
Russell Municipal Airport ASOS wind gust of 59 mph.
Thunderstorm Wind, McPherson
- When
- June 7, 9:35 PM CST to 9:36 PM CST
- Where
- McPherson County, Marquette
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.550, -97.830
Emergency manager reports power lines down.
Thunderstorm Wind, Rice
- When
- June 7, 9:36 PM CST to 9:38 PM CST
- Where
- Rice County, 1.62 mi W of Little River
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.400, -98.050
Kansas State mesonet site. Winds associated with outflow winds.
Thunderstorm Wind, Saline
- When
- June 7, 9:42 PM CST to 9:43 PM CST
- Where
- Saline County, 3.77 mi W of (Sln)salina Muni Arp
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.800, -97.720
Social media report of a 74mph wind gust about two miles east of the Salina Municipal Airport.
Thunderstorm Wind, Saline
- When
- June 7, 9:45 PM CST to 9:47 PM CST
- Where
- Saline County, 0.88 mi SE of (Sln)salina Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.790, -97.640
Thunderstorm Wind, McPherson
- When
- June 7, 9:46 PM CST to 9:47 PM CST
- Where
- McPherson County, 0.54 mi W of Lindsborg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.580, -97.680
Wind gust reported via social media. Time is estimated by radar.
Thunderstorm Wind, McPherson
- When
- June 7, 9:55 PM CST to 9:56 PM CST
- Where
- McPherson County, 0.54 mi E of Mc Pherson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.370, -97.660
Estimated wind gust from NWS employee.
Thunderstorm Wind, McPherson
- When
- June 7, 10:08 PM CST to 10:10 PM CST
- Where
- McPherson County, 0.88 mi NW of Canton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.390, -97.430
Thunderstorm Wind, Marion
- When
- June 7, 10:27 PM CST to 10:29 PM CST
- Where
- Marion County, 3.5 mi S of Durham
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.430, -97.230
Thunderstorm Wind, Marion
- When
- June 7, 10:43 PM CST to 10:44 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.350, -97.200
Emergency call center reports trees down.
Thunderstorm Wind, Marion
- When
- June 7, 10:50 PM CST to 10:51 PM CST
- Where
- Marion County, Marion
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -97.020
Emergency manager had a measured wind gust of 59.7 (60 mph) in Marion.
Thunderstorm Wind, Chase
- When
- June 7, 10:54 PM CST to 10:55 PM CST
- Where
- Chase County, 0.69 mi S of Elmdale
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.360, -96.630
Thunderstorm Wind, Saline
- When
- June 7, 11:00 PM CST to 11:02 PM CST
- Where
- Saline County, 0.69 mi S of (Sln)salina Muni Arp
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.790, -97.650
Thunderstorm Wind, Allen
- When
- June 8, 12:59 AM CST to 1:00 AM CST
- Where
- Allen County, Moran
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.920, -95.170
There was a report of rain blowing sideways with visibility less than 300 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 7, 2024$26 million · 2.75 in hail · 44 events
- Tornado and Flash Flood in Nebraska, June 7, 2024$155,000 · EF2 · 18 events
- Rip Current in Ohio, June 7, 20241 death · 1 event
- Damaging Winds in Idaho, June 7, 2024$176,000 · 61 kt wind · 17 events
- Damaging Winds in Florida, June 7, 2024$80,000 · 56 kt wind · 4 events
- Excessive Heat in Puerto Rico, June 7 to 10, 202431 events
- Hail and Damaging Winds in Kansas, June 7, 20243 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 7, 20241 in hail · 14 events
- Damaging Winds and High Wind in Colorado, June 7, 202461 kt wind · 9 events
- Hail in Nebraska, June 7, 20241.75 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 7 to 8, 20242 in hail · 7 events
- Dust Storm and Damaging Winds in New Mexico, June 7 to 8, 202457 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190978, 1190981, 1190982, 1190983, 1190993, 1190994, 1190995, 1190979, 1190996, 1191006, 1191007, 1191010, 1191009, 1191011, 1191012, 1190989, 1191014, 1191015, 1191016, 1191017.